Alert archive / Wyoming / Special Weather Statements in 2017

Special Weather Statement, NWS Riverton, WY

July 7, 2017

NWS Riverton, WY issued this special weather statement at Jul 7, 2017, 2:21 PM MDT. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2017, 2:21 PM MDT (20:21 UTC)
Expired
Jul 7, 2017, 2:45 PM MDT
In force
24 min
Issued by
NWS Riverton, WY

The radar

The Riverton/Lander radar (KRIW), 71 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2017-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2017-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2065 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

378 
WWUS85 KRIW 072021
SPSRIW

Special Weather Statement
National Weather Service Riverton WY
221 PM MDT FRI JUL 7 2017
 
WYZ002-016-017-072045-
Wind River Basin-Upper Wind River Basin-Absaroka Mountains-
221 PM MDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FREMONT COUNTY
UNTIL 245 PM MDT...

At 220 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Maverik Spring Dome Field, which is 25 miles east of
Dubois, moving southeast at 5 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Maverik Spring Dome Field around 245 PM MDT. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4363 10918 4359 10890 4358 10888 4334 10902
      4347 10927
TIME...MOT...LOC 2020Z 293DEG 6KT 4353 10914 

$$

TL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at Jul 7, 10:56 AM MDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 7, 10:56 AM MDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1056 AM MDT Fri Jul 7 2017

.SHORT TERM...Friday through Sunday night

Other than a couple of very light showers, all is quiet right now
across the area. And at this point, mainly dry conditions should
last into the morning hours. However, at this point, the afternoon
looks to be a wash, rinse and repeat to the past couple of days
with another bit of energy rotating around an topping the ridge.
That means another round of afternoon and evening thunderstorms for
the area is similar areas to today. And again, the main threat will
be for strong wind gusts with the large temperature - dew point
spreads, although a couple of spots could see some hail as well.
These should end this evening with mainly dry conditions late
tonight. With a bit more cloud cover, temperatures should be a few
degrees cooler than Thursday, but still warm to hot in many areas.
For now, the NAM MOS guidance looks way too cool so we went closer
to the GFS.

The ridge axis will move closer to Wyoming for Saturday. This will
allow heights to climb higher and deflect most of the shortwave
energy further to north. In addition, much drier dew point will
move into the area. As a result, we expect this to be the
driest of the next three days. Most showers and thunderstorms this
day would be mainly in the mountains and adjacent foothills and
with weak steering flow most should remain there. With more
sunshine, temperatures will once again begin a slow climb and remain
above normal for most areas.

However, with the ridge retreating a bit to the west for Sunday. The
chance of showers and thunderstorms will once again increase. It is
too early to pinpoint the best area for the storms however. For
now, continuity looked reasonable so we made few changes. However,
most of the Sunday will be rain free most of the time. High
temperatures should run near to slightly warmer to the highs on
Saturday.

.LONG TERM...Monday Through Friday

Flow is forecast to start out westerly on top of our upper high
near the 4-corners/Colorado area before the upper high moves
further east for the middle of next week and possibly into next
weekend. Some model differences on the path of our first monsoonal
surge the second half of next week. Will the brunt come up through
CO and into sern WY or will it track a little further west and up
into at least central WY. Tough call based on the models but with
the high forecast to move ewd to the KS/MO generally area with
broad s-sw flow to our south, the door is open for increasing low
and mid level moisture. How much and how far westward is still
questionable but worth watching closely for the second half of
next week. On Monday, possible shortwave to the west approaches
with jet support and a decent shot of storms in the nw/nrn mtns
with a few moving onto the lower elevations with some hail/wind.
Lots of ripples in the flow Tuesday but limited moisture (similar
to recent days). Storms in the mtns with a few late day wind
gusts/storms making it onto the lower elevations. Backing flow
(ssw-sw) Wednesday with models showing multiple disturbances in
the flow. Models likely underdoing storm potential outside of the
mtns especially. Will have sct mtn storms and isold across the
lower elevations for now. Larger discrepancies Thursday and Friday
as to monsoonal surge/location and whether the upper high will be
elongated west to east to our south which would limit monsoonal
surge. We will just have to watch this closely as a decent surge
could occur plus the fact that we will have generally higher
pressure off to the ne and lower pressure off to the sw which will
help with a generally wwd push of moisture also. Very warm to hot
to start the period and still warm to end the period but hopefully
more clouds/showers/storms to keep temps from getting as hot as
recent days and early in this period.

&&

.AVIATION...18Z Issuance

Isolated showers continue over northwest and southern portions of
the state. Additional showers and thunderstorms are expected to
be forming over the region after 19Z. Impacts will include outflow
wind gusts of 30 to 40 knots, brief heavy rain and small hail.
While VFR conditions will prevail, local MVFR visibilities may
occur in areas of heavy rain. The showers and storms will continue
through 03Z, with only isolated activity remaining at and after
06Z Saturday.

&&

.FIRE WEATHER...

Expect a similar day today to yesterday. The morning will begin
largely dry. However, another round of showers and thunderstorms
will develop this afternoon and evening. Much like yesterday, the
main threat will be strong and erratic winds gusts. A few spots
could see some hail however. Most thunderstorms will drop less than
a tenth of an inch or rain. A couple could have heavier rain,
especially in the east, but pinpointing the exact location is very
difficult at this time. Relative humidity will fall into the teens
in many of the lower elevations East of the Divide. However, wind
should remain light to moderate outside of any shower or
thunderstorm. Mixing and smoke dispersal will range from fair in

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hattings
LONG TERM...Skrbac
AVIATION...LaVoie
FIRE WEATHER...Hattings
Hazardous weather outlook, Jul 7, 1:56 AM MDT, 12 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
156 AM MDT Fri Jul 7 2017

WYZ001>020-022>030-081200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
156 AM MDT Fri Jul 7 2017

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Isolated to widely scattered thunderstorms this afternoon and
evening. Any storm can have strong outflow winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Saturday and Sunday...Isolated to widely scattered afternoon and
evening thunderstorms, especially in and near the mountains. Gusty
outflow wind will be common near any activity.

Monday...Scattered late day thunderstorms in the mountains with
isolated storms possible elsewhere.

Tuesday...Isolated late day thunderstorms, mainly in and near the
mountains.

Wednesday and Thursday...Widely scattered to scattered mountain
thunderstorms with mainly isolated lower elevation storms.
Possible moisture increase from the south the second half of next
week but details and certainty are not that high yet.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report wind gusts over 45 mph and any
size hail. Thank you.

Team Riverton

In the hours before

Special weather statement, Jul 7, 1:41 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Riverton WY
141 PM MDT FRI JUL 7 2017

WYZ008-009-072015-
Bighorn Mountains Southeast-Bighorn Mountains West-
141 PM MDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JOHNSON AND EAST
CENTRAL BIG HORN COUNTIES UNTIL 215 PM MDT...

At 140 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cloud Peak, which is 26 miles southwest of Sheridan, moving southeast
at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Cloud Peak around 155 PM MDT.

Other locations impacted by this storm include South Fork Campground,
Middle Fork Campground, Highland Park Campground, Circle Park
Campground, Tie Hack Campground, Sourdough Campground, Lake Geneva
Campground, Spear O Wigwam Resort, Coffeen Park Campground and Cross
Creek Campground.

LAT...LON 4441 10688 4440 10688 4439 10686 4436 10683
      4436 10680 4435 10679 4433 10679 4415 10701
      4445 10737 4456 10723 4456 10716
TIME...MOT...LOC 1940Z 312DEG 18KT 4447 10722

TL
Special weather statement, Jul 7, 2:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Riverton WY
221 PM MDT FRI JUL 7 2017

WYZ002-016-017-072045-
Wind River Basin-Upper Wind River Basin-Absaroka Mountains-
221 PM MDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FREMONT COUNTY
UNTIL 245 PM MDT...

At 220 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Maverik Spring Dome Field, which is 25 miles east of
Dubois, moving southeast at 5 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Maverik Spring Dome Field around 245 PM MDT.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4363 10918 4359 10890 4358 10888 4334 10902
      4347 10927
TIME...MOT...LOC 2020Z 293DEG 6KT 4353 10914

TL

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 1:41 PM MDTSpecial Weather StatementRIWSheridan34 min
Jul 7, 2:54 PM MDTSpecial Weather StatementRIWSublette36 min
Jul 7, 3:04 PM MDTSpecial Weather StatementRIWHot Springs26 min

Nearby

Special Weather Statements in Wyoming, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.